Tornadoes · United States · Nebraska · 2005
F1 tornado, Arthur, Nebraska, June 6, 2005
This F1 tornado ran 2.1 miles across Arthur County on June 6, 2005, touching down at 5:15 PM MDT and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- June 6, 2005
- Touchdown
- 5:15 PM MDT (23:15 UTC)
- Path length
- 2.1 miles (3.4 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Arthur County
- Touchdown point
- 41.630, -101.620
- Lift-off point
- 41.650, -101.580
- Record number
- 815
What the Weather Service recorded
A tornado from a supercell storm made a brief touchdown over open rangeland. Several storm chasers recorded the tornado as it touched down.
Several storm chasers followed the supercell storm and recorded the tornado development. The tornado broke off or uprooted numerous trees, destroyed one small shed, peeled off the roof of another outbuilding, and damaged shingles on a home.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
36 minutes of warning. NWS LBF issued a tornado warning for this county at 22:39 UTC, 36 minutes before the tornado touched down, in force until 23:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:55 UTC | 23:00 UTC | Severe Thunderstorm Warning | LBF |
| 22:39 UTC | 23:15 UTC | Tornado Warning | LBF |
| 23:13 UTC | 23:45 UTC | Tornado Warning | LBF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:12 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the tornado touched down at Jun 6, 2:15 AM MDT, 15 hours earlier.
Area forecast discussion, Jun 6, 2:15 AM MDT, 15 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 315 AM CDT MON JUN 6 2005 .DISCUSSION... U/A PLOTS SHOWING ONE UPPER LOW OVER WESTERN GREAT LAKES WITH ANOTHER LOW SPINNING OFF PAC NW COAST AND ASSOC TROF EXTENDING INTO BAJA...IN BETWEEN...RIDGE RUNNING ALONG THE DIVIDE. RIDGE MOVES OVHD TODAY DRAGGING IN WARM AIR OUT OF DESERT SW WITH TEMPS TOPPING OUT IN THE UPPER 80S TO LOWER 90S TODAY. COMBINATION OF STANDING WATER AND STRONG SOUTHERLY WINDS WILL BOOST LLVL MOISTURE SIGNIFICANTLY THROUGH THE LATE MORN/AFT. TEMPS IN S.KS INCREASING LAST FEW HOURS AND PROFILERS SHOWING JET PUSHING THIS NORTHWARD. MUCAPE READING BY LATE AFTERNOON COULD REACH UP TO 4000 IN EASTERN CWA ACCORDING TO BUFKIT SNDGS WITH LITTLE CIN INPLACE. MID LEVEL TEMPS WILL BE INCREASING AND WITH LACK OF SFC FOCUS WILL LEAVE POPS IN LOW CATEGORY FOR NOW BUT DAY SHIFT MAY RE-EVALUTATE WITH VIS SAT DATA. WILL BE WEAK DRYLINE IN WESTERN CWA AND WILL PUT IN ISO POPS TO COVER WITH WEAKER MID LEVEL WAVE MOVING OUT OF CO. STRONG LVL JET AGAIN TONIGHT AS HGHT LOWER AHEAD OF WESTERN TROF BUT NOSE IS POINTED INTO SD WHERE SFC LOW AND WARM FRONT WITH LEAD TO BETTER ELEVATED CHANCES. TUESDAY COULD BE INTERESTING WITH SOUTHERLY FLOW CONTINUING TO KEEP MOISTURE ADVECTION INTO REGION. FRONT PUSHES SOUTH INTO AT LEAST NW THIRD OF CWA...STALLS THEN PUSHES NORTH AGAIN AS ANOTHER SFC LOW PUSHES OUT OF NE COLORADO. NORTHERN/EASTERN CWA WILL BE UNDER GUN WITH WHERE MUCAPES RUNNING IN THE 4-5K RANGE. TRIPLE POINT LOOKS TO REMAIN IN SD WHERE STRONGER SHEAR ALSO EXISTS. IN SW CWA WARMER MID LEVEL MOVES IN BEHIND UPPER WAVE SO POPS TAPERED SOUTHWARD. WESTERN TROF PUSHES ACROSS NORTHERN ROCKIES/HIGH PLAINS WED SENDING STRONGER FRONT SOUTHWARD AND COOLING TEMPS DOWN. HOWEVER CONVECTION COULD REMAIN HOT ALONG AND NORTH OF FRONT OVERNIGHT WITH POPS RETAINED. SHOULD REMAIN ACTIVE REMAINDER OF WEEK WITH SW FLOW IN PLACE EJECTING ENERGY ONTO PLAINS. FATE OF FRONT UNCERTAIN ATTM AND DAILY PLACEMENT MOST LIKELY WILL DEPEND ON AMOUNT OF CONVECTION EACH DAY SO NOT BIG CHANGES TO POPS/TEMPS THROUGH REMAINDER OF FCST NEEDED. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE && 13
Hazardous weather outlook, Jun 6, 2:31 PM MDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 331 PM CDT MON JUN 6 2005 NEZ004>010-022>029-035>038-056>059-069>071-094-071100- ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE- EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE- HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE- LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE- WESTERN CHERRY NE-WHEELER NE- INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT... BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS... GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN... NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER... SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE 331 PM CDT MON JUN 6 2005 TORNADO WATCH IN EFFECT FOR WESTERN NEBRASKA THIS EVENING. THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT VERY WARM...MUGGY AIR HAS FILTER INTO THE OUTLOOK AREA THIS AFTERNOON...CREATING A VERY UNSTABLE ATMOSPHERE ACROSS THE ENTIRE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND HAVE THE POTENTIAL TO RAPIDLY BECOME SEVERE. WIND SHEAR IS FAVORABLE FOR SUPERCELL DEVELOPMENT THAT CAN PRODUCE LARGE HAIL AND DAMAGING WINDS. TORNADOES WILL ALSO BE POSSIBLE THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON TUESDAY...A SURFACE FRONT WILL STALL ACROSS THE NORTHERN PORTIONS OF THE OUTLOOK AREA. ABUNDANT SURFACE MOISTURE AND AN APPROACHING UPPER LEVEL DISTURBANCE WILL CREATE A FAVORABLE ENVIRONMENT FOR THUNDERSTORMS TO DEVELOP ACROSS THE ENTIRE OUTLOOK AREA. THERE IS A MODERATE RISK OF SEVERE WEATHER ALONG AND NORTH OF HIGHWAY 20. THE REMAINDER OF THE OUTLOOK AREA IS IN A SLIGHT RISK OF SEVERE WEATHER. THE MAIN SEVERE THREAT IS FROM LARGE HAIL...HOWEVER TORNADOES WILL ALSO BE POSSIBLE...ESPECIALLY ALONG THE SURFACE FRONT. ON WEDNESDAY...SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE...MAINLY EAST OF A LINE FROM OGALLALA TO AINSWORTH. THUNDERSTORMS ARE POSSIBLE THROUGH THE REMAINDER OF THE OUTLOOK PERIOD. IT IS POSSIBLE SOME OF THESE MAY REACH SEVERE LIMITS. THE LOCATION AND EXTENT OF SEVERE THUNDERSTORMS FROM THURSDAY THROUGH SUNDAY...WILL BECOME BETTER DEFINED AS WE NEAR MIDWEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING. SPOTTER ACTIVATION MAY ALSO BE NEEDED TUESDAY AND WEDNESDAY. MASEK
In the hours before
Special weather statement, Jun 6, 2:12 PM MDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 312 PM CDT MON JUN 6 2005 NEZ004-005-022>025-035>037-056>059-069>071-094-070400- ARTHUR NE-CHASE NE-DEUEL NE-EASTERN CHERRY NE-FRONTIER NE-GARDEN NE- GRANT NE-HAYES NE-HOOKER NE-KEITH NE-LINCOLN NE-LOGAN NE- MCPHERSON NE-PERKINS NE-SHERIDAN NE-THOMAS NE-WESTERN CHERRY NE- INCLUDING THE CITIES OF...ARTHUR...BIG SPRINGS...CHAPPELL...CURTIS... GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN... NORTH PLATTE...OGALLALA...OSHKOSH...RUSHVILLE...STAPLETON... THEDFORD...TRYON AND VALENTINE 312 PM CDT MON JUN 6 2005 TORNADO WATCH 420 HAS BEEN ISSUED FOR WESTERN NEBRASKA UNTIL 1100 PM CDT (1000 PM MDT) INCLUDING THE THE FOLLOWING COUNTIES SHERIDAN...CHERRY...GARDEN...GRANT...HOOKER...THOMAS...ARTHUR... MCPHERSON...LOGAN...DEUEL...KEITH...PERKINS...LINCOLN...CHASE... HAYES...FRONTIER. MASEK
Local storm report, Jun 6, 5:12 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
612 PM CDT MON JUN 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM FUNNEL CLOUD 5 NE ARTHUR 41.62N 101.62W
06/06/2005 ARTHUR NE LAW ENFORCEMENT
&&
MASEKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
N. Platte/Lee Bi, NE (KLBF), 12:00Z
11.3 hours before the tornado, 101 km from the path. June 6, 2005.
- Mixed-layer CAPE
- 289 J/kg
- Mixed-layer CIN
- -238 J/kg
- Surface CAPE
- 3 J/kg
- Mixed-layer LCL
- 1780 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 4.7 K/km
N. Platte/Lee Bi, NE (KLBF), 00:00Z
0.7 hours after it, 101 km from the path. June 7, 2005.
- Mixed-layer CAPE
- 3224 J/kg
- Mixed-layer CIN
- -15 J/kg
- Surface CAPE
- 3991 J/kg
- Mixed-layer LCL
- 1939 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 13.5
- 0-3 km lapse rate
- 8.8 K/km
The surface observations
Ogallala (OGA), 60 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:30 UTC | 82.4 | 57.2 | 160° 16 kt | 21 | 1003 | |
| 21:50 UTC | 84.2 | 55.4 | 150° 19 kt | 24 | 1002.4 | |
| 22:10 UTC | 84.2 | 55.4 | 160° 21 kt | 28 | 1002 | |
| 22:30 UTC | 89.6 | 44.6 | 200° 17 kt | 27 | 1001.7 | VCTS |
| 22:50 UTC | 87.8 | 42.8 | 200° 15 kt | 26 | 1001.4 | |
| 23:10 UTC | 86 | 53.6 | 170° 18 kt | 25 | 1001 | VCTS |
| 23:30 UTC | 86 | 53.6 | 160° 17 kt | 24 | 1000.7 | |
| 23:50 UTC | 86 | 53.6 | 160° 18 kt | 24 | 1000.7 | |
| 00:10 UTC | 86 | 51.8 | 170° 20 kt | 27 | 1000.7 | |
| 00:30 UTC | 82.4 | 50 | 170° 16 kt | 29 | 1000.7 | |
| 00:50 UTC | 80.6 | 50 | 170° 18 kt | 26 | 1000.7 | |
| 01:10 UTC | 80.6 | 51.8 | 160° 16 kt | 25 | 1001 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The North Platte radar (KLNX), 92 km away, was scanning. The volume nearest the touchdown began at 23:17 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2005 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of June 6, 2005
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 6 | 11:50 AM EDT | F0 | Tioga, PA | 2.0 | 100 | |||
| June 6 | 12:55 PM EDT | F1 | Lycoming, PA | 1.5 | 75 | |||
| June 6 | 5:00 PM CDT | F1 | Houston, TX | 6.0 | 850 | $280,000 | ||
| June 6 | 3:30 PM PDT | F0 | Glenn, CA | 0.1 | 6 | |||
| June 6 | 5:01 PM MDT | F0 | Arthur, NE | 0.1 | 25 | |||
| June 6 | 6:15 PM CDT | F0 | McPherson, NE | 0.1 | 25 | |||
| June 6 | 5:37 PM MDT | F0 | Hooker, NE | 0.1 | 25 | |||
| June 6 | 5:41 PM MDT | F0 | Carter, MT | 30.0 | 100 | |||
| June 6 | 5:52 PM MDT | F0 | Hooker, NE | 0.1 | 25 | |||
| June 6 | 7:04 PM MDT | F0 | Fallon, MT | 1.0 | 0 | |||
| June 6 | 8:30 PM MDT | F1 | Stark, ND | 1.0 | 60 | |||
| June 6 | 12:02 AM CDT | F1 | Burleigh, ND | 1.0 | 60 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.